Main Forums > Living With HIV

First lab result after Meds and question about "Immune Reconstitution Syndrome"

(1/2) > >>

jasonpoz12:
Hi,

After one month on meds (Reyatz, Norvir and Truvada) I got my result back last week.

Before Meds:
CD4 -- 5
Viral Load -- 195,000

One month after meds:
CD4 -- 24
Viral Load -- <400 (400 level sensitive test and undetectable)

My doctor said my viral load decreased very fast and it is good. She wants to have an ultra sensitive test for my next lab to see if it is fewer than 50. She also said that my CD4 will increase perhaps a little slowly at first, but will continue to get better. I am happy with my first lab result. At least the meds did work in my body and killed viruses efficiently. Hope my cd4 will increase a little fast so that I can avoid possible OIs as quick as possible.

So far my health is generally OK. I am still working full-time. Since my initial CD4 is so low. I read some articles and knew that some patients will experience the problem of “Immune Reconstitution Syndrome” late after HARRT. I am a little worried about this and like to kwon people’s experiences and opinions.
 
Thanks.

Lwood:
First of all    !!!!!!!!!    ;D     the meds are working !!      I had a similar drastic dropoff in VL,  and my experience with IRS was pretty mild- just slightly swolen lymph nodes for about a week,  my doc said that it was actually a good sign that my immune system was ' coming back online'   
I wouldn't get overly stressed about maybe's and mights... youre seriously headed in the right direction,,,id concentrate on that.. !!     Congrats !!

randym431:
VERY GOOD RESULTS!!!!
With a start like that,  your cd4 should be >200 within 5-6 months easy. The old bod sure wants to recover once that VL is put down. Meds = good. Virus = bad.
Just keep on any antobotics to keep the pcp away till that cd4 gets over 200. Be VERY kind to yourself. Nap when your tired. Eat well and drink lots of water + juice. Just take it easy. Dont over do or stress needlessly. You "may" have some night sweats and swollen glands while your bod recovers. Its pretty typical and normal, so just relax and let the old cd4 do its thing.

Sounds like you'll be extremely close to normal come 8 to 12 months from now. And that time flies by soooo fast.    :)

ps... with me the "Immune Reconstitution Syndrome" meant night sweats and glands feeling lumpy and maybe a bit sore. More noticable when in the shower. But it is just something to put up with. These things WILL go away when your cd4 gets going.
I think your doing GREAT. The meds are really working A+ for you. So dont fret about Immune Reconstitution Syndrome so much that you stress and worry. It will pass...

J.R.E.:
Hello Jason,

First of all, I just want to say you have done a great job on your numbers. Like yourself, I also started with a low t-cell count, and a 500,000 viral load , just prior to starting on meds. When I started my viral load also decreased very rapidly. The t-cells were quite slow to get on the up swing, but eventually they made it. You can see my results on the bottom, since starting on meds. But remember, the meds react differently in all of us.

As far as immune reconstitution syndrome, To be quite honest I never really knew what it was, until after the fact.

As I started on medication, appetite improved, weight gain certainly came back, I was much less fatigued. I did have some minor eye irritation and swelling, could have been a couple months after the start of meds, which may have been the result of Immune reconstitution syndrome. Got through that very well, with little problem.


Anyway, here is a link, which may give you some information on that question :


http://aids.about.com/od/otherconditions/a/immunerecon.htm


What is Immune Reconstitution Syndrome?
From Mark Cichocki,
Your Guide to AIDS / HIV.

LZ had been diagnosed with a CMV infection in the right eye. After several days of treatment, the eye infection improved and LZ was discharged from the hospital. A week later during a follow-up appointment at his HIV specialist, LZ was started on HIV medications. And why not? His eye was healed, he felt much better and the goal afterall is to control HIV replication so his immune system can be preserved and opportunistic infections can be eliminated.
After a couple weeks on his HIV regimen, he developed a fever, blurred vision, and swelling around his eye. The odd thing was that his CD4 count had gone up dramatically since starting HIV medications. So what was going on? His immune system was better, yet his eye looked horrible. LZ was seen by his doctor and was diagnosed with immune reconstitution syndrome.




What is immune reconstitution syndrome?

It sounds good so why did LZ have another severe eye infection? Let's take a look at this odd syndrome and try to make some sense out of it. The first step is to understand the immune system.
Immune System Basics

The body has a built in defense mechanism to fight off infection and illness. The body's immune system is comprised of several types of cells and processes that recognize and fight invaders such as bacteria, parasites and viruses. Unfortunately, in people infected with HIV, the immune system is damaged, making it more difficult for the body to fight off infection. How can we tell how healthy the immune system is? The answer is simple...by looking at the CD4 count. The higher the CD4 count the stronger the immune system.

How Do We Know the Immune System is Working?
When an infectious organism enters the body, a series of reactions occur that signal the immune system is working to fight off the infection. The reactions are collectively known as inflammation. Those inflammatory signs that the immune system is working include:

fever
swelling at the site of the injury or infection
redness of the site
thick drainage and discharge from the site of infection
warmth and pain at the site
In a person whose immune system has been damaged by HIV, many if not all of the signs of immune system function will be absent.
What Is Immune Reconstitution?
Studies have shown that in the presence of HIV medications, the immune system can repair itself. This immune reconstitution means the body is better able to fight off infections that would otherwise infect the person. As the HIV is controlled by medications, the body's CD4 count will rise, indicating the immune system is stronger.

So...What is Immune Reconstitution Syndrome?
Remember, if the body's immune system is damaged by HIV, the inflammatory process necessary for healing will not be present. There will be no fever, redness, swelling etc. in the presence of an infectious organism. That inflammatory process will return as the immune system is reconstituted. Take our example of LZ and his eye infection. Antibiotic treatment killed off much of the infectious organism responsible for the eye infection. Because LZ's immune system was damaged, the was no inflammatory process present...no redness, swelling, etc. When the HIV medications strengthened his immune system, the body sensed the remaining infectious organism in the eye, left behind after the antibiotic treatment was completed. Sensing the organisms, the newly reconstituted immune system triggered an inflammatory response, resulting in swelling, redness, discharge from the eye and fever. While LZ's immune system was healthier, his eye infection returned...this is the irony of immune reconstitution syndrome.

Is Immune Reconstitution Serious?
While immune reconstitution syndrome signals a healthier immune system, it can be a serious, sometimes fatal condition. Depending on the infection present, aggressive treatment is necessary to prevent serious illness. Common infections present in immune reconstitution include

PCP pneumonia
herpes
CMV infections
MAC infections
apthous ulcers in the mouth
tuberculosis
What Can Be Done About Immune Reconstitution Syndrome?
Again, reconstituting the immune system is a good thing and while that process is desirable, the infection and inflammatory process present in immune reconstitution syndrome must be addressed. Treatment can include:

  Continuation of the current HIV medication regimen.
  Antibiotic or antiviral medications to treat the infection.
  Steroids to temporarily suppress the inflammatory process.

Immune reconstitution syndrome is a complicated and confusing issue that has surfaced since the advent of HIV medications. If your doctor suggests you have reconstitution syndrome, ask a lot of questions and understand the syndrome and the plan of care completely before leaving his or her office.



Hope this is helpful/ your doing OK----------Ray



Eldon:
Hello Jason it is Eldon.

Your numbers have definitely improved over the last month. A steady increase is a good sign. The better news is that your VL has dropped dramatically to almost undetectable. Keep taking your meds as your Doctor has prescribed them to you, drink plenty of fluids (water), change your diet, get some sort of excercise, and most of all get your proper rest.

Also, look into taking a multi-vitamin (one-a-day) to add to your regime.


Have the BEST Day!

Navigation

[0] Message Index

[#] Next page

Go to full version